Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 208, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 5, 2017, 6:55 PM EDT for Anson County, Richmond County, Scotland County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2017, 6:55 PM EDT (22:55 UTC)
- Expired
- Sep 5, 2017, 7:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Anson County, NC, Richmond County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 132 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332
WUUS52 KRAH 052255
SVRRAH
NCC007-153-165-052345-
/O.NEW.KRAH.SV.W.0208.170905T2255Z-170905T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
655 PM EDT TUE SEP 5 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northeastern Scotland County in central North Carolina...
Southeastern Anson County in central North Carolina...
Richmond County in central North Carolina...
* Until 745 PM EDT
* At 655 PM EDT, a severe thunderstorm was located near Rockingham,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rockingham, Hamlet, Hoffman, Ellerbe, Dobbins Heights, Diggs, East
Rockingham, Sandhills Game Land, Camp Mackall and Derby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 3481 7988 3493 7997 3517 7962 3512 7957
3509 7958 3507 7958 3506 7948 3496 7940
3481 7978
TIME...MOT...LOC 2255Z 238DEG 18KT 3490 7984
HAIL...0.88IN
WIND...60MPH
$$
774 follow-up statements
530
WWUS52 KRAH 052305
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
705 PM EDT TUE SEP 5 2017
NCC007-052314-
/O.CAN.KRAH.SV.W.0208.000000T0000Z-170905T2345Z/
Anson NC-
705 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3485 7982 3498 7987 3516 7963 3517 7962
3512 7957 3507 7958 3506 7948 3496 7940
3483 7978
TIME...MOT...LOC 2304Z 238DEG 18KT 3493 7979
$$
NCC153-165-052345-
/O.CON.KRAH.SV.W.0208.000000T0000Z-170905T2345Z/
Scotland NC-Richmond NC-
705 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHEASTERN SCOTLAND AND CENTRAL RICHMOND COUNTIES...
At 704 PM EDT, a severe thunderstorm was located over Rockingham,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Ellerbe, Dobbins Heights, East
Rockingham, Sandhills Game Land and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3485 7982 3498 7987 3516 7963 3517 7962
3512 7957 3507 7958 3506 7948 3496 7940
3483 7978
TIME...MOT...LOC 2304Z 238DEG 18KT 3493 7979
HAIL...0.75IN
WIND...60MPH
$$
77814
WWUS52 KRAH 052314
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
714 PM EDT TUE SEP 5 2017
NCC153-165-052345-
/O.CON.KRAH.SV.W.0208.000000T0000Z-170905T2345Z/
Scotland NC-Richmond NC-
714 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTH CENTRAL SCOTLAND AND EASTERN RICHMOND COUNTIES...
At 714 PM EDT, a severe thunderstorm was located near Hoffman, or 9
miles northeast of Rockingham, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Dobbins Heights, Sandhills Game Land and
Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3490 7973 3502 7979 3516 7963 3517 7962
3512 7957 3507 7958 3506 7948 3499 7942
3488 7970
TIME...MOT...LOC 2314Z 239DEG 22KT 3502 7963
HAIL...<.75IN
WIND...60MPH
$$
77091
WWUS52 KRAH 052328
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
728 PM EDT TUE SEP 5 2017
NCC153-165-052345-
/O.CON.KRAH.SV.W.0208.000000T0000Z-170905T2345Z/
Scotland NC-Richmond NC-
728 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTH CENTRAL SCOTLAND AND NORTHEASTERN RICHMOND COUNTIES...
At 727 PM EDT, a severe thunderstorm was located over Hoffman, or 12
miles southwest of Southern Pines, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hoffman, Sandhills Game Land and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Cloud to ground lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.
Heavy rainfall is occurring with this storm, and may lead to minor
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3497 7961 3508 7968 3516 7963 3517 7962
3512 7957 3507 7958 3506 7948 3499 7942
3494 7959
TIME...MOT...LOC 2327Z 238DEG 18KT 3506 7956
HAIL...<.75IN
WIND...60MPH
$$
77450
WWUS52 KRAH 052335
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
735 PM EDT TUE SEP 5 2017
NCC153-165-052345-
/O.EXP.KRAH.SV.W.0208.000000T0000Z-170905T2345Z/
Scotland NC-Richmond NC-
735 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SCOTLAND AND
NORTHEASTERN RICHMOND COUNTIES WILL EXPIRE AT 745 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3497 7961 3508 7968 3516 7963 3517 7962
3512 7957 3507 7958 3506 7948 3499 7942
3494 7959
TIME...MOT...LOC 2335Z 238DEG 18KT 3508 7952
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:45 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 5, 3:45 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 345 PM EDT Tue Sep 5 2017 .SYNOPSIS... A cold front and pre-frontal surface trough will approach from the west tonight, and move across central NC on Wednesday. High pressure will follow and build from the mid MS Valley east to the middle Atlantic states Thu and Fri. && .NEAR TERM /THROUGH TONIGHT/... As of 345 PM Tuesday... Little change to the near term forecast. Still appears that scattered convection will occur across central NC late this afternoon through this evening with a few showers persisting into the overnight. The atmosphere has become slight-moderately unstable with sfc based CAPE values 3000-3500 J/kg over the coastal plain and Sandhills. While instability is presence, effective bulk shear is marginal, and mainly across the northern counties. Thus, appears most of the convection will remain pulse type in nature. Downdraft CAPE values hovering around 1000 J/kg, so isolated strong/damaging wind gusts possible with the stringer convection. In addition, other parameters hint that the storms may produce frequent lightning. Bulk of convection will occur in the 5 PM-9 PM time frame with gradually weakening trend expected thereafter. However, the approach of a mid level s/w and attendant sfc front will sustain a few showers overnight, especially across the west. Shower coverage will likely increase by daybreak across the western Piedmont as the sfc front gets closer. A warm and muggy night expected with minimum temperatures in the upper 60s nw to the low-mid 70s east-se. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 345 PM Tuesday... A mid level s/w and attendant sfc cold front will enter the western Piedmont Wednesday morning, then drift slowly east through the day. This feature will be the focus for scattered-numerous showers and storms. Potential will exists for a strong or severe storm or two, primarily along and east of highway 1 as MLCAPE values between 900- 1200 J/kg and bulk shear a respectable 35-45 kts by afternoon. Model CAPE may be overdone, however, as expecting considerable cloudiness and showers Wednesday morning across the region, inhibiting insolation. This should limit the ability of the lower half of the atmosphere to destabilize, and prevent storms from reaching severe criteria. If this is the case, then will need to lower the severe storm threat Wednesday morning. The passage of the front Wednesday morning may cause temperatures to cool Wednesday afternoon across the Triad region. Elsewhere, high temperatures will likely be achieved by early afternoon when scattered convection will begin to affect most places. The front will exit the region by early Wednesday evening with a notable decrease in shower coverage west-to-east. Cooler drier air will infiltrate behind the boundary, leading to partial clearing across the Piedmont overnight. May see some fog develop but confidence not high enough to mention in the forecast at this time. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 150 PM Tuesday... Thursday through Saturday: Expect a relatively dry period through Saturday night with the surface front off the Mid-Atlantic coast and high pressure over the region. Highs should remain in the mid 70s to around 80 degrees, while lows will range from mid 50s NW to low 60s SE. Sunday through Tuesday: The forecast gets a bit more exciting toward the end of the weekend with the approach of Irma, however detail on the track and resultant impacts are still uncertain and will likely remain so for at least a couple more days. That being said, it's never too early to review your hurricane action plan and to be prepared should Irma impact NC. Expect gradually increasing cloud cover, winds and chances for convection Sunday through Tuesday, regardless of the track Irma takes. As the confidence in the track increases, so will confidence on timing and location of the heaviest rain and strongest winds. Temperatures will also be impacted by Irma, but for now expect highs generally in the 70s and lows ranging from upper 50s NW to mid 60s SE. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... Scattered convection and associated MVFR parameters will develop in vicinity of the TAF sites across central NC this afternoon through early evening. Otherwise, expect VFR conditions away from the convection. Aviation conditions will begin to deteriorate after midnight as the atmosphere moistens in advance of an approaching cold front. Scattered showers and a few thunderstorms may occur overnight, though the probability of scattered convection will increase Wednesday as the fronts gets closer to central NC. After 06z Wed, expect periods of MVFR ceilings across central NC, and more so after 15Z Wednesday. Shower and thunderstorm coverage and intensity will increase Wednesday afternoon as the front drifts east across the region. The adverse aviation ceilings will gradually improve west-to-east Wednesday night, especially after 03Z Thursday. VFR parameters expected areawide Thursday morning, lasting through the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...KC AVIATION...WSS
Hazardous weather outlook, Sep 5, 12:41 PM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1241 PM EDT Tue Sep 5 2017 NCZ010-011-026>028-041>043-077-078-085-086-088-089-060930- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett- Wayne-Scotland-Hoke-Cumberland-Sampson- 1241 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. The heating of a hot and humid air mass will support the development of a few thunderstorms this afternoon through early evening. An isolated strong or severe thunderstorm is possible, with the main severe weather hazard being locally damaging wind gusts. In addition, the storms will be accompanied by heavy downpours and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A slow moving cold front will trigger scattered thunderstorms across the eastern half of central NC Wednesday and Wednesday evening. A storm or two may become severe. The main severe weather hazard will be locally damaging wind gusts. In addition, heavy downpours may cause localized flooding, primarily in urban areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>025-038>040-073>076-083-084-060930- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 1241 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. The heating of a hot and humid air mass will support the development of a few thunderstorms late this afternoon through early evening. An isolated strong or severe thunderstorm is possible, with the main severe weather hazard being locally damaging wind gusts. In addition, the storms will be accompanied by heavy downpours and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 5, 6:40 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
640 PM EDT TUE SEP 5 2017
NCZ075-083>085-052330-
Scotland NC-Richmond NC-Anson NC-Moore NC-
640 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...NORTHERN
SCOTLAND...SOUTHEASTERN ANSON AND RICHMOND COUNTIES UNTIL 730 PM
EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Rockingham, moving northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Foxfire, Dobbins Heights, Diggs, East
Rockingham, Sandhills Game Land and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3481 7993 3490 8000 3517 7958 3505 7946
3503 7945 3497 7938 3480 7976
TIME...MOT...LOC 2240Z 238DEG 19KT 3487 7987
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 6:40 PM EDT | Special Weather Statement | RAH | Richmond | 50 min |
| Sep 5, 7:26 PM EDT | Special Weather Statement | RAH | Moore | 64 min |
| Sep 5, 7:30 PM EDT | Special Weather Statement | RAH | Richmond | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.